Indiana, 2009Hail and Damaging Winds in Indiana, June 19, 2009
June 19, 2009 · NWS IWX · 19 events in 8 counties and zones
A small cluster of thunderstorms developed in eastern Wisconsin and rapidly expanded eastward. A large cold pool developed and forced the convection towards the southeast with portions of northern Indiana experiencing pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms developed in eastern Wisconsin and rapidly expanded eastward. A large cold pool developed and forced the convection towards the southeast with portions of northern Indiana experiencing pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 3:05 AM EST, 35 minutes earlier.
Area forecast discussion, Jun 19, 3:05 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EDT FRI JUN 19 2009
.DISCUSSION...
LOW PRESSURE WAS CENTERED OVER SRN MN THIS MORNING
WITH A WARM FRONT EXTENDING SE INTO SW OH. PROFILER INDICATING
50KT LLJ INTERSECTING THIS WARM FRONT RESULTING IN MCS DEVELOPMENT
OVER NE IA/SRN WI OVERNIGHT. UPWIND PROPAGATION VECTORS ACROSS THE
REGION SUGGESTS THIS AREA OF STORMS WILL MOVE SE ACROSS OUR CWA
EARLY THIS MORNING. SOME BOWING SEGMENTS WITHIN THE MCS COULD
RESULT IN DAMAGING WINDS. THIS CLUSTER OF STORMS EXTRAPOLATES
THROUGH THE CWA BY AROUND 12-14Z SO FORECAST CATEGORICAL POPS
NORTH AND LIKELY POPS SOUTH EARLY TODAY WITH A LULL IN ACTIVITY
MID MORNING TO EARLY AFTN WITH JUST A CHC OF STORMS DURING THIS
TIME. AIRMASS SHOULD RESUME DESTABILIZATION WITH DAYTIME
HEATING/MIXING. MLCAPES CONT TO BE FCST AROUND 3KJ/KG THIS AFTN AS
LOW MOVES EAST ACROSS WI AND ASSOCIATED CDFNT DROPS INTO ERN
WI/NRN IL. TSTMS EXPECTED TO DEVELOP ALONG AND AHEAD OF CDFNT THIS
AFTN. GIVEN HIGH INSTABILITY, DEEP LAYER SHEAR AND LOW LEVEL
TURNING OF WINDS, SUPERCELLS PSBL WITH INITIAL DEVELOPMENT, PRBLY
TRANSITIONING TO LINES/BOWS AFTER A FEW HRS. CDFNT EXPECTED TO
MOVE EAST ACROSS THE AREA TONIGHT WITH HIGH TSTM POPS AND THREAT
OF SVR WX CONTINUING. POTENTIAL FOR HEAVY RAINFALL IF TRAINING
OCCURS...ESPECIALLY THIS EVE AS FRONT MOVES THROUGH THE AREA.
COVERAGE SHOULD DIMINISH FROM W-E LATE TONIGHT AS FRONT MOVES
THROUGH THE AREA. SOME LINGERING SHOWERS PSBL SATURDAY, THOUGH
MODELS HAVE COME INTO BETTER AGREEMENT ON FRONTAL PRECIP ENDING
SOONER AND HAVE THUS TRENDED POPS LOWER FOR SAT AND CONFINED
MENTION TO THE 12-18Z TIMEFRAME.
MEDIUM RANGE MODELS CONTINUE TO INDICATE RIDGE OVER SRN U.S. WILL
BUILD NORTHWARD INTO THE UPR GRTLKS/MS VALLEY BY SUNDAY. STILL
SOME INDICATIONS OF A FEW SHOWERS IN THE SUNDAY- TUE TIMEFRAME AS
MODELS MOVG WK SHRTWVS THROUGH NRN PORTION OF THE RIDGE, HWVR,
POOR AGREEMENT ON TIMING OF THESE WK FEATURES AND PRBLY LOW
COVERAGE GIVEN LIGHT WIND FIELDS AND RIDGING ALOFT, SO OPTED TO
KEEP FCST DRY THROUGH THESE PERIODS.
AS FOR TEMPS, BUFR SOUNDINGS SUGGEST SUFFICIENT HEATING/MIXING TODAY
FOR HIGHS TO REACH THE U80S/L90S. BUMPED UP HIGHS A BIT FOR SATURDAY
AS WELL AS MODELS INDICATING DECENT MIXING WILL LIMIT AFFECTS OF
WK CAA SO EXPECT HIGHS TO REACH THE L-M80S, EXCEPT COOLER NEAR LM
WITH W-NW FLOW. RIDGE WILL BE BUILDING INTO THE AREA SUNDAY, BUT
WITH LIGHTER WINDS AND A COOLER START TO THE DAY EXPECT HIGHS WILL
BE SIMILAR TO SATURDAY...MAINLY IN THE M80S. WITH RIDGE REMAINING
IN THE VCNTY NEXT WK, APPEARS TEMPS WILL CONT ABOVE NORMAL WITH
HIGHS IN THE M-U80S.
&&
.PREV DISCUSSION... /ISSUED 149 AM EDT FRI JUN 19 2009/
AVIATION.../06Z TAFS/
PROBLEMATIC FORECAST PERIOD WITH CONVECTION EXPECTED ACROSS MUCH
OF THE FA. TS COMPLEX ONGOING ACROSS PORTIONS OF SOUTHERN WI
CONTINUES TO EVOLVE INTO A BOWING COMPLEX...WITH WIDESPREAD STRONG
GUSTY WINDS POSSIBLE. HAVE TRIED TO TIME THIS FEATURE INTO THE
TERMINALS THIS MORNING...UTILIZING CURRENT STORM MOTION.
HOWEVER..AS THIS COMPLEX CONTINUES TO EVOLVE...DO EXPECT STORM
MOTION TO INCREASE. HAVE ADDED A LARGE WINDOW FOR TIMING GIVEN
CONCERNS ON SPEED. TS WILL BE CAPABLE OF PRODUCING WIND GUST IN
EXCESS OF 30 KNOTS. EVEN STRONGER GUSTS WILL BE POSSIBLE IF THIS
SYSTEM EVOLVES INTO A SEVERE MCS...BUT WILL HOLD OFF ON HIGHER
MENTION UNTIL DATA CONFIRMS THIS AND WILL UPDATE AS NECESSARY.
VERY HEAVY RAINFALL IS BEING REPORTED WITH THIS SYSTEM...AND HAVE
OPTED FOR 1SM VIS AT SBN WITH DEEP MOISTURE AND HIGH PW VALUES IN
PLACE. VARIABLE WINDS LIKELY ON THE BACKSIDE OF THE COMPLEX WITH
THE POTENTIAL FOR STRONG N/NE WINDS IF A WAKE LOW DEVELOPS. WILL
MONITOR AND UPDATE AS NECESSARY.
A BRIEF CALM LATE MORNING AND EARLY AFTERNOON BEFORE A STRONG
UPPER LEVEL IMPULSE AND SFC COLD FRONT PUSHES INTO THE REGION.
EXPECTING STRONG TO SEVERE TS THIS AFTERNOON INTO THE EVENING.
GIVEN QUESTIONS ON INITIATION AREA AND TIMING...WILL CONTINUE WITH
CB MENTION UNTIL A FIRM HANDEL ON TS TYPE/COVERAGE/TIMING IS
GRASPED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...JT
LONG TERM...JT
AVIATION...JC
Hazardous weather outlook, Jun 18, 2:24 PM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT THU JUN 18 2009
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-191930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
324 PM EDT THU JUN 18 2009 /224 PM CDT THU JUN 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT
TONIGHT. A BAND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
WARM FRONT AND MOVE SOUTHEAST THROUGH THE AREA AFTER MIDNIGHT
TONIGHT. THERE IS THE POTENTIAL FOR THIS BAND OF STORMS TO BE
SEVERE...WITH DAMAGING WINDS BEING THE GREATEST THREAT. HEAVY RAIN
WILL ALSO BE POSSIBLE WITH THESE STORMS.
AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR SEVERE
WEATHER OVERNIGHT WILL BE ALONG AND NORTHEAST OF ROUTE 30.
HOWEVER...THERE REMAINS SOME UNCERTAINTY AS TO WHERE STORMS WILL
DEVELOP AND MOVE OVERNIGHT. THEREFORE...PLEASE STAY TUNED TO LATER
UPDATES...AND TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. A VERY UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE AREA
FRIDAY. AS A COLD FRONT APPROACHES FROM THE WEST DURING THE
AFTERNOON... NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH
STORMS CONTINUING INTO FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER
WITH DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES ARE
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AS THESE STORMS
MOVE THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER MIDNIGHT TONIGHT...AND AGAIN
FRIDAY AFTERNOON AND EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
ARNOTT
Event by event
17 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, St. Joseph
- When
- June 19, 3:40 AM EST to 3:41 AM EST
- Where
- St. Joseph County, 0.66 mi NE of Lakeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.526, -86.270
A South Bend television station reported trees were down onto a house and car at 402 Monroe Street in Lakeville.
Thunderstorm Wind, St. Joseph
- When
- June 19, 3:40 AM EST to 3:41 AM EST
- Where
- St. Joseph County, 1.41 mi ENE of Nutwood
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 41.606, -86.254
The local newspaper reported numerous trees down with some structural damage east of US 31 as well as south of Kern Road, near the Southlawn Cemetery. A large tree was uprooted, falling onto a house, causing extensive roof damage to one side of the home. At least one vehicle was damaged from a downed tree. Damage is estimated at $20,000.
Thunderstorm Wind, St. Joseph
- When
- June 19, 3:45 AM EST to 3:46 AM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.680, -86.250
A South Bend television station reported that four large evergreen trees were blown down on Pear Road.
Thunderstorm Wind, Elkhart
- When
- June 19, 3:46 AM EST to 3:47 AM EST
- Where
- Elkhart County, 0.69 mi N of Jamestown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -86.020
Trained spotters reported numerous tree limbs, as well as one tree, being blown down near Jamestown.
Thunderstorm Wind, Marshall
- When
- June 19, 3:50 AM EST to 3:51 AM EST
- Where
- Marshall County, Bremen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -86.150
Trained spotters reported numerous trees down in Bremen. In addition, a local newspaper reported that the Bremen Ford dealership had several showroom windows blown out with some water damage. A nearby Chevrolet dealership found a hold in the rear window on a delivery van, but no evidence of what caused the damage. Damage is estimated in the area at $25,000.
Thunderstorm Wind, Elkhart
- When
- June 19, 3:50 AM EST to 3:51 AM EST
- Where
- Elkhart County, 2.59 mi W of Waterford Mills
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.550, -85.880
An off duty NWS employee reported numerous ten to eighteen inch tree limbs down 3 miles southwest of Goshen.
Thunderstorm Wind, Elkhart
- When
- June 19, 3:55 AM EST to 3:56 AM EST
- Where
- Elkhart County, 0.86 mi NE of South West
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -85.940
Trained spotters reported an eight and twelve inch diameter branch blown down. Minor damage was also reported to a porch at a nearby residence.
Thunderstorm Wind, Elkhart
- When
- June 19, 4:00 AM EST to 4:01 AM EST
- Where
- Elkhart County, Nappanee
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.450, -86.000
Pictures submitted to a South Bend television station indicated several large tree limbs being blown down in Nappanee.
Thunderstorm Wind, Kosciusko
- When
- June 19, 4:10 AM EST to 4:11 AM EST
- Where
- Kosciusko County, 2.19 mi WSW of Redmond Park
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.370, -85.820
An off duty NWS employee reported numerous trees down southeast of Milford.
Thunderstorm Wind, Noble
- When
- June 19, 4:13 AM EST to 4:14 AM EST
- Where
- Noble County, Cosperville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.480, -85.470
County dispatch reported numerous trees and power lines down in Cosperville.
Thunderstorm Wind, Kosciusko
- When
- June 19, 4:16 AM EST to 4:17 AM EST
- Where
- Kosciusko County, 0.69 mi N of Syracuse
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.430, -85.750
An off duty NWS employee reported numerous trees down throughout Syracuse.
Thunderstorm Wind, Noble
- When
- June 19, 4:20 AM EST to 4:21 AM EST
- Where
- Noble County, 0.57 mi WSW of Indian Vlg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.366, -85.640
County dispatch reports trees blown down on State Route 5, south of County Road 100 North.
Thunderstorm Wind, Noble
- When
- June 19, 4:20 AM EST to 4:21 AM EST
- Where
- Noble County, 1.24 mi ESE of Rome City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.490, -85.360
County officials reported a tree down onto a power line in Rome City.
Thunderstorm Wind, Kosciusko
- When
- June 19, 4:21 AM EST to 4:22 AM EST
- Where
- Kosciusko County, 2.24 mi SE of Vawter Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.377, -85.669
NWS employees reported four trees uprooted on the south end of Lake Wawasee on Hatchery Road. Wind speeds, estimated at around 75 mph, appear to have locally increased as a result of flowing down the length of the lake.
Thunderstorm Wind, Noble
- When
- June 19, 4:23 AM EST to 4:24 AM EST
- Where
- Noble County, 0.86 mi NW of Indian Vlg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.380, -85.640
An off duty NWS employee reported multiple large tree limbs snapped on County Road 200 North between State Route 5 and County Road 1150 West.
Thunderstorm Wind, Whitley
- When
- June 19, 4:40 AM EST to 4:41 AM EST
- Where
- Whitley County, 0.86 mi SW of Columbia City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.160, -85.490
Emergency management officials reported numerous limbs of varying sizes down in the northern part of the county.
Thunderstorm Wind, Allen
- When
- June 19, 4:54 AM EST to 4:55 AM EST
- Where
- Allen County, 0.52 mi E of Arcola
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.100, -85.290
A Fort Wayne television station reported a semi truck overturned.
Lightning, Steuben
- When
- June 19, 5:00 AM EST
- Where
- Steuben County, 1.11 mi ESE of Jamestown
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 41.743, -85.000
A 32 foot by 50 foot storage facility for Shelton Fireworks on Old US 27 was struck by lightning around 6 am EDT, causing a fire to start. This fire subsequently began causing roughly 1000 boxes of fireworks in the building to ignite, with some of them reaching 100 feet into the air. It took firefighters from 12 departments around 90 minutes to get the fire under control, with the building being a total loss. The building was valued at around $10,000 with the contents around $30,000.
Hail, St. Joseph
- When
- June 19, 8:07 AM EST to 8:08 AM EST
- Where
- St. Joseph County, 0.86 mi SE of Crumstown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.620, -86.410
Law enforcement officials reported penny size hail covering the ground, along with a few shingles blown off a residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167595, 167911, 167553, 167566, 167565, 167910, 167567, 167912, 167906, 167559, 167905, 167557, 167560, 167907, 167908, 167554, 167909, 173230, 167552.